Death after misuse of anabolic substances (clenbuterol, stanozolol and metandienone)

Research output: Contribution to journalJournal articlesResearchpeer-review

Authors

Research units

Details

A 34-year old male was found breathless and panting at home by his girlfriend three hours after a gym workout. Minutes later, he collapsed and died. Autopsy, histological and chemical analyses were conducted. The examination of the heart showed left ventricular hypertrophy, while the right coronary artery showed only a small vascular lumen (3 mm in diameter), due to its anatomical structure. In femoral blood concentrations of approx. 1 μg/L clenbuterol, approx. 56 μg/L stanozolol and approx. 8 μg/L metandienone, with trenbolone (<limit of quantification (LOQ)) were detected. Additionally, there were positive results in urine for boldenone, clomiphene, trenbolone, metandienone, stanozolol, clenbuterol and drostanolone, along with indications of testosterone and/or testosterone prohormones having been taken. In consideration of all aspects of this case, in can be assumed that the long-term consumption of anabolic androgen steroids (AAS) caused apparently pathological changes of the heart. Over and above, the combination of anatomical (small lumed coronary artery, ventricular hypertrophy) and substance-induced risk factors led to the fatal cardiovascular failure.

Original languageEnglish
Article number109925
JournalForensic science international
Volume303
ISSN0379-0738
DOIs
Publication statusPublished - 01.10.2019

Bibliographical note

Copyright © 2019 Elsevier B.V. All rights reserved.

ID: 4787698

View graph of relations